Jump to content
CrazyBoards.org

anyone had mood stabilizers actually give them energy?


Recommended Posts

Tegretol has been my mood stabilzer for going on two decades, irascible drug that it is- so I only refer to this mood stabilizer. Okay, maybe it's the frontal lobe damage, maybe the overexertion, maybe the mood stabi' is to blame, but blame Tegr I do - it's easier to focus on exercise than anything else. I focus on books, just need to rereread to recall. Maybe I should switch to comic books.

What I mean is, Tegretol helps me exercise because ... Exercise is a break from distraction, is mind-numbing + therapeutic; and Tegretol inhibits my learning advanced calculus.

Link to comment
Share on other sites

Sunburnt22;

I think your question is a good one b/c some Dr's are prescribing Lamictal for patient's who have Unipolar Depression. Some people taking Lamictal report that it is activating, other's say the opposite, of course. Which MS med were you considerinng?

I'm sure SusanLynn meant well by her reply, however I think it's important that no one feel like their quesstion is a fore gone conclusion. That said...I have no experience w/ Mood Stablizer's and perhaps Susanlynn's has vast knowledge.

I do hope other people reply and answer your question b/c there is alot of buzz re/ this issue.

scp

Link to comment
Share on other sites

Lamictal gives me enough of a pickup that I couldn't take it before bedtime, so I switched to morning. I would estimate that it is equivalent to one or two cups of coffee for 3 -5 hours. Unfortunately not enough to supercharge my day.

a.m.

Link to comment
Share on other sites

Lamictal is mildly sedating for me, but it seems to work. Then again I take it at bedtime with some temazapam and Klonopin and Cogentin, so it might not be sedating to me by itself.

Tommy

(who gives totally unresponsive answers to questions ;) )

Link to comment
Share on other sites

Thank's for those responsive answer's! Anyone taking it for Unipolar Depression? If so how does it help you? S/E's?

Not feeling it yet myself. I'm even more down, sad, however only week 1. No motivation, No energy.

Seem to want to eat more, too! Carbs & sweets. Anyone gain weight on it? I know it is supposed to be 'weight nuetral' but that is what they say about SSRI's too; and it's not true!

scp

Link to comment
Share on other sites

  • 2 weeks later...

Lamictal at lower doses while titrating up I found very activating - to the point where I felt I was edging towards hypomania, if not actually experiencing a variant of hypomania. The "rush" lasted a week. I don't know if I had stayed at those low doses if it would maintain that activating/anti-depressant effect or not - I wasn't willing to experiment given that I knew that titrating up towards the therapeutic range would take so long.

While titrating up I swung between irritabilty/anxious agitation, and massive fatigue. Now I can take 200 mgs (a level only just reached, and which I'm still adjusting to) all at night, rather than in divided doses, because Lamictal now tends to have a consistently sedating effect. By morning I'm fairly lucid and focused. The cognitive fogginess I've experienced is slowly dissipating.

So I guess whether a mood stabiliser is activating or not depends on dosage, and the idiosyncracies of your own body and neurochemistry. I have very little experience with mood stabilisers aside from Lithium, so I can't provide an experiential compare and contrast. Lithium, which I've taken for 16 years, certainly isn't activating for me.

Link to comment
Share on other sites

Not so much from mood stabilizers as marketed, but when I was on Klonopin (a benzo used for anxiety and seizures) I experienced a lot more motivation and in some sense energy -- I would go out more, do more, and feel less prone to sleeping. Curiously Klonopin also made my moods much less reactive (initially) which is why I am posting. It seems logical that if a lot of your energy is normally spent either containing moods or acting them out (or ditto for anxiety), than a stabilizer would free up your energy to do more productive positive things.

It does seem like the more common thing is for the drugs labeled mood stabilizers to make people more sedate. By their nature they are slowing neural activity, which is different than saying they are reducing your physical energy, but they may make people less prone to getting all excited and enthusiastic about things. In other words, there is a lot of interplay between mind and body to generate "energy".

Link to comment
Share on other sites

Not so much from mood stabilizers as marketed, but when I was on Klonopin (a benzo used for anxiety and seizures) I experienced a lot more motivation and in some sense energy -- I would go out more, do more, and feel less prone to sleeping. Curiously Klonopin also made my moods much less reactive (initially) which is why I am posting. It seems logical that if a lot of your energy is normally spent either containing moods or acting them out (or ditto for anxiety), than a stabilizer would free up your energy to do more productive positive things.

It does seem like the more common thing is for the drugs labeled mood stabilizers to make people more sedate. By their nature they are slowing neural activity, which is different than saying they are reducing your physical energy, but they may make people less prone to getting all excited and enthusiastic about things. In other words, there is a lot of interplay between mind and body to generate "energy".

Very interesting post. Klonopin for energy! never used it but I just may suggest this at my next ppt.

Thank's jemni!

scp

Link to comment
Share on other sites

Seem to want to eat more, too! Carbs & sweets. Anyone gain weight on it? I know it is supposed to be 'weight nuetral' but that is what they say about SSRI's too; and it's not true!

This didn't happen with me but I have read it elsewhere. From some of the things I have read, it may pass [the craving carbs and sweets]. But hopefully there are other people on here who can let you know.

Link to comment
Share on other sites

  • 2 weeks later...

I have only been on lamictal titrating up 4 weeks now. I am taking it for bipolar II & I find that it does make me spaced out which is why I take it at night. I dont really feel depressed I just feel flat. Not sure if that effect goes away once you are on a stable dose. I do have some carb cravings, not sure if its from the lamictal though. I know that it could take up to 8 weeks to establish a therapeutic dose so I am trying to be patient but its DAMN hard..Good luck with it.

Cat

Link to comment
Share on other sites

Lamictal is definitely activating for me at the lower dosages, and even when I get up into the stabilizer-y ranges, it's more activating than sedating, by far.

Topamax, also, is on the activating side for me.

And I know pretty much everyone but me seems to find Seroquel to be very sedating, but I've found that, while it helps me fall asleep (which is something that's always been really, really hard for me), I've also had much more energy and motivation during the day since I started taking it.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...